Minnesota, 2025

Cold and Winter Weather in Minnesota, February 10 to 11, 2025

February 10 to 11, 2025 · NWS FSD · 6 events in 4 counties and zones

A mid-level disturbance from Canada moved southeast across the Dakotas into Minnesota February 10-11, resulting in periods of light snowfall. The highest snow totals, exceeding 6 inches in some places, fell along a narrow west to east band just south of Interstate 90 across southeast South Dakota, coincident with the strongest low level frontogenesis.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A mid-level disturbance from Canada moved southeast across the Dakotas into Minnesota February 10-11, resulting in periods of light snowfall. The highest snow totals, exceeding 6 inches in some places, fell along a narrow west to east band just south of Interstate 90 across southeast South Dakota, coincident with the strongest low level frontogenesis. An arctic air mass followed the snowfall, resulting in many locations reporting wind chill values of 25 below or colder the morning of February 11.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 10, 5:46 AM CST, 2 hours 44 minutes earlier. Its key messages:

  • A Winter Weather Advisory will be in effect from most areas along and south of the I-90 corridor through this evening.
  • Periods of light to moderate snow will move through the area today as a snow band develops. A swath of 2-5 inch of accumulations will be possible along and south of the I-90 corridor. Minor travel impacts will be possible.
  • Temperatures will remain below normal through the week, with multiple days of sub-zero lows likely. The coldest lows (-5 to -20 degrees) are favored on both Tuesday and Thursday morning with cold weather advisory level wind chills possible.
  • More snow chances will be possible on both Wednesday and Friday night, but trends continue to place the greatest risks along the Hwy-20 corridor and east of I-29.
Area forecast discussion, Feb 10, 5:46 AM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
546 AM CST Mon Feb 10 2025

.KEY MESSAGES...

- A Winter Weather Advisory will be in effect from most areas
  along and south of the I-90 corridor through this evening.

- Periods of light to moderate snow will move through the area
  today as a snow band develops. A swath of 2-5 inch of
  accumulations will be possible along and south of the I-90
  corridor. Minor travel impacts will be possible.

- Temperatures will remain below normal through the week, with
  multiple days of sub-zero lows likely. The coldest lows (-5 to
  -20 degrees) are favored on both Tuesday and Thursday morning
  with cold weather advisory level wind chills possible.

- More snow chances will be possible on both Wednesday and
  Friday night, but trends continue to place the greatest risks
  along the Hwy-20 corridor and east of I-29.

&&

.DISCUSSION...
Issued at 420 AM CST Mon Feb 10 2025

Today & Tonight: A dreary and snowy day is ahead. Taking a look
across the area, mostly clear conditions persist across the area this
morning with a few areas of stratus beginning to build in west of I-
29. As we head towards daybreak this morning, expect the stratus to
expand in coverage as warm air advection (WAA) strengthens ahead of
our next mid-level wave this morning. From here on, the focus will
be on next snow chances (60%-100%) through this evening. Looking
aloft, increasing 700 mb frontogenesis along with the WAA will work
to saturate the column ahead the wave leading to a few light returns
developing west of I-29 near to just after daybreak. From the mid-
morning to early afternoon, the main event will take place as
strengthening 850-750 mb frontogenesis leading to the development of
east-west oriented snow band right along the I-90 corridor.

While there is still some disagreement among guidance with the
northward extent of the band, decided that expanding POPs using the
RAP13 would be the best way to cover the range of possibilities in
location. From the early afternoon through the evening, mid-level
frontogenesis will begin to pivot southeastwards and restrengthen
over northeastern NE and northwestern IA leading to the development
of a secondary band. The good news is this band should be fairly
progressive and push southeastwards over the course of the evening
potentially exiting our area between 03z-06z. Shifting gears to our
overall amounts, continued the trend of increasing QPF and snow-
liquid ratios (SLRs) from the NBM with most soundings and COBB
outputs continuing to showing moderate to high confidence in between
0.15 to 0.20 of inch of liquid within the initial band. This
combined with the already cold temperatures in the 12 to 25 degree
range should lead to higher SLRs in the 18-20:1 range.

With all this in mind, snowfall amounts will likely range between 2-
5 inches with the highest amounts along and south of the I-90
corridor. However, depending on where the snow bands eventually sets
up, these values could shift 50 miles north or south when its all
said and done. Nonetheless, a couple of Winter Weather Advisories
have been issued for the area. The first one covers most areas along
and south of the I-90 corridor from 8 am through 9 pm tonight. The
second one covers portions of the Missouri River Valley and the rest
of northwestern IA from noon through midnight. Shifting gears to
impacts, accumulating snowfall could cause some minor travel impacts
especially during the evening commute. Winds will remain on the
lighter side so blowing/drifting will not be a problem. However,
falling snow could cause some visibility reductions especially
between afternoon and evening hours so drive with care. Looking into
tonight, colder air will funnel into the region with the arrival of
an arctic high. With a fresh snow pack and an influx of arctic air,
our temperatures will likely plummet in a hurry with overnight lows
of 5 to 20 below expected. These cold temperatures will likely lead
to dangerous wind chill by Tuesday morning with values between -20
to -30 possible mostly north of I-90.

Looking into the extended period, a few more systems are slated to
impact the central to northern plains from the mid-week into the
weekend. The first system will push through on Wednesday with the
second system pushing through late Friday into Saturday. Ensembles
guidance continue to show moderate to high probabilities (60%-80%)
in measurable precipitation with both systems. However, the area of
focus would be along and south of the Hwy-20 corridor with the
Wednesday system then east of I-29 with the Friday night into
Saturday system. Both of these systems will bring re-enforcing shots
of cold air advection (CAA) leading to sub-zero overnight
temperatures similar to Tuesday so we'll have to watch for periodic
cold weather advisory level wind chills through Sunday.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 540 AM CST Mon Feb 10 2025

Mostly VFR conditions will transition to MVFR and lower this TAF
period mostly due to increasing snow chances through out the
day. Taking a look at satellite imagery, VFR stratus continues
to gradually expand this morning in response to an approaching
wave. As we head towards the mid-morning, expect areas of light
to moderate snow to develop along the I-90 corridor and
southwards through the evening hours promoting MVFR ceilings
and/or IFR to LIFR vsbys at times. Otherwise, light and variable
winds this morning will become light northerly winds to end the
TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 9 PM CST this evening for
     SDZ057>062-064>067.
     Winter Weather Advisory from noon today to midnight CST
     tonight for SDZ069>071.
MN...Winter Weather Advisory until 9 PM CST this evening for MNZ089-
     090-098.
IA...Winter Weather Advisory until 9 PM CST this evening for
     IAZ001>003.
     Winter Weather Advisory from noon today to midnight CST
     tonight for IAZ012>014-020>022-031-032.
NE...Winter Weather Advisory from noon today to midnight CST
     tonight for NEZ013-014.

&&

DISCUSSION...05
AVIATION...05
Hazardous weather outlook, Feb 10, 4:38 AM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
438 AM CST Mon Feb 10 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-111045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
438 AM CST Mon Feb 10 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

A narrow band of light to moderate snow will develop just after
daybreak. This snow band will gradually move southeast through the
day, exiting the area during the evening hours. Accumulative amounts
of 2-5 inches are expected with isolated higher amounts along the
I-90 corridor. While uncertainty remains on where exactly the
heaviest snow axis develops, minor travel impacts are expected
especially during the evening commute.

Arctic air combined with a fresh snowpack will lead to dangerous wind
chills values between -20 to -30 degrees heading into Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional light snow chances arrive on both Wednesday and Friday
night, though are anticipated to remain focused mostly across areas
south of Highway-20 and east of I-29.

Colder temperatures will continue to promote dangerous wind chills
from the latter parts of the week into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 cold/wind chill, 2 winter weather. Local standard time, as filed.

Winter Weather, Murray

When
February 10, 8:30 AM CST to 10:30 PM CST
Where
Murray forecast zone
Reported by
COOP Observer
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snowfall totaled 2.0 inches at Lake Wilson.

Winter Weather, Rock

When
February 10, 9:00 AM CST to 11:00 PM CST
Where
Rock forecast zone
Reported by
CoCoRaHS
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Snowfall totaled 2.8 inches 0.2 miles northwest of Hills and 2.5 inches 0.6 miles north-northeast of Luverne.

Cold/Wind Chill, Rock

When
February 10, 11:00 PM CST to February 11, 10:30 AM CST
Where
Rock forecast zone
Reported by
Public
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from 25 to 34 below zero during the early morning hours. A private weather station near Hardwick briefly dipped as low as 35 below zero.

Cold/Wind Chill, Lyon

When
February 10, 11:00 PM CST to February 11, 10:30 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from 25 to 34 below zero during the early morning hours. The AWOS at the Marshall Municipal Airport briefly dipped as low as 35 below zero.

Cold/Wind Chill, Lincoln

When
February 10, 11:00 PM CST to February 11, 10:30 AM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from 25 to 34 below zero during the early morning hours. A Minnesota Department of Transportation site near Lake Benton briefly dipped as low as 35 below zero.

Cold/Wind Chill, Murray

When
February 10, 11:00 PM CST to February 11, 10:30 AM CST
Where
Murray forecast zone
Reported by
Department of Highways
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from 25 to 34 below zero during the early morning hours. A Minnesota Department of Transportation site near Dovray briefly dipped as low as 35 below zero.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237256, 1237258, 1238127, 1238128, 1238129, 1238130.